Happy pills are great! But sometimes they’re not??
Let’s talk medication for a hot second…
Happy pills are great. There’s no doubt about that. I’ve had good experiences with my Wellbutrin and I know lots of others who successfully use them to get through their days too. They can be life changing for people really in it deep. And I absolutely believe that meds can be a really incredible tool for people who battle mental health challenges.
That being said, I feel like not enough people talk about the side effects of taking or trying to get off of these drugs. Turns out antidepressant discontinuation syndrome is a thing and it can really fuck you up. Something I wish I had known when I added an SSRI to my happy pill regimen about 6 months ago.
I had a really rough time trying to get off of the SSRIs after I decided that the side effects were far outweighing any help they were might have been giving me. While I was taking them, I had no appetite and was SO tired. I would sleep 9 hours a night and still need a nap during the day because I wouldn’t be able to keep my eyes open. It was ridiculous how tired I was. And, on top of that, the sleepiness and fatigue made it impossible for me to run, which was one of my coping mechanisms for my depression. (Not to mention I’m still trying to get rid of all the extra weight I put on while on them. Not cool.)
Then getting off them felt impossible. I was already on the lowest dosage of the SSRI I was taking, so my psychiatrist told me I was fine to stop cold turkey without tapering the dose. Welp, that didn’t work.
Any appetite I had gotten back got all wonky all over again—I didn’t want to eat anything ever—and the dizziness was wild. There were days I could barely get around the house because I would be so off kilter, which in turn made me a bit nauseous too. It stopped me in my tracks. Then, even when my psych suggested taking them every other day to help ween my system off them, the struggle continued. It took me weeks to fully get back to normal physically.
On top of that, you have to factor in the mental and emotional side effects of removing the extra serotonin from your system. Sometimes I would just be so sad and cry—for no apparent reason. I hadn’t felt like the SSRI had helped my mental health, but they still managed to make me feel more depressed when I stopped taking them. Not what I was expecting, I’m gonna be honest.
Thankfully, at this point months later, I’m fine. All is well and I don’t randomly cry anymore or get dizzy when I walk or drive. I also have WAY more energy again which is huge.
Now, I am by no means saying that people should avoid SSRIs (or any mental health medications for that matter). Not at all!! I’m very grateful for the Wellbutrin I still take and, like I said, antidepressants can be a great tool in managing all kinds of mental illnesses, disorders, and struggles. But I also think it’s important that negative experiences are shared too. Not all people will have side effects or antidepressant discontinuation syndrome and for some, the side effects are far outweighed by the benefits of the drugs. But for others like me, they make life harder instead of better. There is NO WAY of knowing how your system is going to react to different meds.
What I am saying is that I wish I had known about these things when I was first trying to figure out how to manage my anxiety/OCD/panic attacks. I wish I had even known to ask my psychiatrist about it in the first place. And if you are trying to navigate mental health or illness, I’m encouraging you to have the conversation, ask the questions, and get all the information so you can move forward with a management plan prepared.